Thunderstorm Wind, Geauga
- When
- July 15, 5:57 PM EST
- Where
- Geauga County, 0.66 mi S of Thompson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.690, -81.051
Trees down in Thompson.
A cold front moved southeastward from Lower Michigan to Lake Erie during the evening and overnight of the 15th and then stalled in vicinity of the southern lakeshore by daybreak. This was in response to one surface low moving northeastward from southwestern Quebec toward the mouth of the Saint Lawrence River, while another low moved along the front from eastern Iowa to near the Michigan/Indiana…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved southeastward from Lower Michigan to Lake Erie during the evening and overnight of the 15th and then stalled in vicinity of the southern lakeshore by daybreak. This was in response to one surface low moving northeastward from southwestern Quebec toward the mouth of the Saint Lawrence River, while another low moved along the front from eastern Iowa to near the Michigan/Indiana border. Ahead of the front, several multicell thunderstorms generated damaging wind gusts in northern Ohio on the 15th and 16th. These storms occurred in a warm sector comprised of moderate to strong instability and DCAPE, and moderate effective bulk shear. Training thunderstorms along and ahead of the cold front during the afternoon and evening hours of the 16th led to flooding and flash flooding across portions of the area. Widespread rainfall amounts up to one inch were reported, with several swaths of rainfall from 2.5 to 4 where the flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 15, 3:26 PM EST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 426 PM EDT Thu Jul 15 2021 .SYNOPSIS... Low pressure over the northern Great Lakes will move northeast into Canada. This low will extend a cold front slowly across the region tonight through Friday with the front stalling south of Lake Erie on Friday night. Low pressure will move east along the front Friday night into Saturday and push the front south of the area. High pressure will build from the north behind the front on Saturday night and persist across the Great Lakes region through Sunday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... A line of showers and thunderstorms have developed across Northwest Ohio coincident with a prefrontal surface trough and a 700 mb jet moving across the region. While the environment ahead of these storms is fairly unstable with 2500 J/kg of SBCAPE and supportive of downbursts with DCAPE values over 1000 J/kg, a slight cap has been suppressive convection across much of the forecast area and has even limited clouds for some of north central and central Ohio. The trough and 700 mb jet is allowing for convection to sustain but that slight cap is the difference between severe convection and the less intense thunderstorms currently this evening. For now, have PoPs slowly increasing from the northwest over the next several hours with much of the area with likely PoPs later this evening. These storms will exit the area after dark and allow for a few hours of drier conditions. The forecast then turns towards the overnight into Friday with the next round of convection for the region. Convection over Illinois and Indiana this afternoon will persist with the 700 mb jet overnight and enter the forecast area bringing some heavier rain and residual thunder to at least the western half of the area. The cold front sags further south on Friday and will be the focus for additional shower and thunderstorm development. A shortwave trough aloft will move across the region providing additional lift for convective development. The environment across the region will remain very moist and conducive for flooding with PWATS approaching 2 inches. With today's convection and rains earlier in the week, the region is well primed for flooding if several rounds of rain do develop as expected on Friday and the area remains under a Slight Risk for Excessive Rainfall from WPC. The eastern half of the forecast area may also see another conditional severe threat, especially if the area is not worked over by early morning convection. The air mass will remain similar to today with a fairly unstable air mass, conducive for downbursts. Appropriately, portions of the area are now delineated in a Day 2 marginal risk for severe weather. An area of low pressure will then move east across the front Friday night, bringing one last round of precipitation across the area and have maintained high PoPs. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Most of the models appear to be in agreement with tracking a surface low east-northeast in the vicinity of Lake Erie/northern Ohio/northwest Pennsylvania Friday night into Saturday. European model appears to be the most robust with this system. Also, in agreement is the best dynamics and forcing appear to stay mostly north of the forecast area extending from northwest Ohio across Lake Erie and southern Ontario. Obviously, a slight deviation of the low track toward the south will force the best lift and dynamics deeper into our forecast area. Upper level low pressure system with a rather potent positive vorticity maximum will move east through the central Great Lakes and will be the driving force behind the development and potential intensification of the low pressure at the surface. As the upper level low dives slightly deeper south forcing the upper level trough to swing into the Middle Mississippi Valley region, the surface low pressure system will begin to slow in forward motion and will only make it to Lake Ontario by Sunday afternoon. The lingering effects of this system could potentially bring an extended period of moderate to heavy rain across the local area depending on the track. As the system moves further east, some residual wrap around moisture and resultant showers will continue over the northeast possibly Sunday and Sunday evening. Most of the period will experience a warm air mass in place with initial high dewpoint air but will gradually pull back along with lowering precipitable water values during this period. Highs will be around 80 each day and lows in the lower to middle 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Upper level trough will begin to vacate the area toward the east as an upper level ridge begins to build in from the west. This will be short lived as yet another trough makes an attempt to dive south into the region by Tuesday night. The trough will broaden over the eastern third of the United States by the end of the period as upper level ridge out west amplifies. A surface ridge of high pressure will nudge into the local area Monday and Monday night followed by a cold front Tuesday evening. Moisture associated with the front will move into the region as well but could very well be minimal and limit the threat for showers and thunderstorms along the front. Otherwise, high pressure will begin to build south across the area during the latter half of the week. Some weak cold air advection will take place behind the cold front Tuesday through Thursday. && .AVIATION /18Z Thursday THROUGH Tuesday/... Quickly changing forecast period with several rounds of precipitation expected over the next 24 to 30 hours. For this afternoon, early high cirrus has delayed the diurnal cumulus and shower and thunderstorm activity, but convective temperatures are now being reached across northern Indiana where some convective initiation is starting. Showers and thunderstorm will spread across NW Ohio over the next couple hours before spreading across the area this evening. There will be a break after this round, but additional storms will develop to the southwest over Illinois and Indiana and push into the area overnight, bringing additional chances for non-VFR showers and storms across the area overnight into the Friday morning hours. Low ceilings will be in place behind this complex along with some scattered showers before the area bubbles up again with convection Friday afternoon. Winds this afternoon and evening will be strong out of the south to southwest with good mixing ahead of convection. Some gusts to 25 to 30 knots will be possible. Outlook...Non-VFR likely through Friday night in showers and thunderstorms. Non-VFR possible in isolated showers and/or thunderstorms on Saturday and Sunday. Primarily VFR should return by Monday. && .MARINE... Southwest flow will persist through this evening and begin to diminish overnight as a cold front settles across the area. The front will become nearly stationary either just south of the lake or over Lake Erie through Friday. Low pressure is expected to move northeast along the front and there is some indication a brief period of stronger winds will affect the lake Friday and Friday night. Depending on the track of the low will determine the magnitude of the wind speed with this system. Otherwise, variable winds 10 knots or less are expected through the rest of the period becoming west-northwest by Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Sefcovic SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Sefcovic MARINE...Lombardy
Hazardous Weather Outlook National Weather Service Cleveland OH 340 AM EDT Thu Jul 15 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. Locally heavy rainfall may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible across the area Friday afternoon through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-160745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT Thu Jul 15 2021
OHZ003-006-007-151930-
Wood-Ottawa-Lucas-
303 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...
At 303 PM EDT, a strong thunderstorm was located near Whitehouse, or
near Swanton, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Haskins, Grand Rapids, Rocky Ridge, Clay Center
and Harbor View.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 8388 4173 8347 4173 8345 4170 8346
4170 8344 4169 8343 4169 8335 4171 8334
4164 8323 4160 8308 4153 8306 4149 8334
4150 8341 4148 8342 4141 8388
TIME...MOT...LOC 1903Z 259DEG 45KT 4158 8381
SefcovicSpecial Weather Statement
National Weather Service Cleveland OH
525 PM EDT Thu Jul 15 2021
OHZ047-152200-
Knox-
525 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...
At 525 PM EDT, a strong thunderstorm was located near Gambier, or 7
miles southeast of Mount Vernon, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Gambier, Danville, Martinsburg, Gann and Bladensburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4026 8245 4043 8244 4051 8219 4043 8218
4027 8219 4025 8220
TIME...MOT...LOC 2125Z 266DEG 16KT 4031 8237
MainesSpecial Weather Statement
National Weather Service Cleveland OH
601 PM EDT Thu Jul 15 2021
OHZ009-019-152230-
Huron-Erie-
601 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND ERIE
COUNTIES...
At 600 PM EDT, a strong thunderstorm was located over Northern Milan,
or near Norwalk, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Norwalk, Western Vermilion, Milan, Northern Milan, Wakeman, Berlin
Heights and Birmingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4143 8235 4126 8234 4123 8234 4127 8269
4139 8264 4140 8255 4138 8252 4138 8248
TIME...MOT...LOC 2200Z 267DEG 23KT 4131 8259
MainesSpecial Weather Statement
National Weather Service Cleveland OH
648 PM EDT Thu Jul 15 2021
OHZ012>014-089-152315-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
648 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEAUGA...LAKE AND
WESTERN ASHTABULA COUNTIES...
At 647 PM EDT, a strong thunderstorm was located near Painesville,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Painesville, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Chesterland, Kirtland, Huntsburg, Claridon,
Montville, Hartsgrove, North Perry, Thompson, Kirtland Hills, Grand
River, Aquilla and North Madison.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 8092 4152 8136 4175 8130 4177 8121
4180 8116 4184 8106 4186 8096 4187 8090
4188 8086 4188 8085
TIME...MOT...LOC 2247Z 267DEG 22KT 4169 8120
SaundersSpecial Weather Statement
National Weather Service Cleveland OH
654 PM EDT Thu Jul 15 2021
OHZ018-152330-
Seneca-
654 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA COUNTY...
At 653 PM EDT, a strong thunderstorm was located near Tiffin, moving
east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tiffin, Bloomville, Attica, Republic and Bascom.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4120 8290 4100 8286 4099 8308 4100 8327
4114 8329
TIME...MOT...LOC 2253Z 273DEG 21KT 4107 8320
MainesThe Cleveland radar (KCLE), 74 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
6 thunderstorm wind, 6 flash flood, 1 flood. Local standard time, as filed.
Trees down in Thompson.
Several large tree limbs down two-miles north of Montville.
Tree down at OH-43 and Mead Hollow Road, about six-miles WNW of Orwell. Another tree down along New Hudson Road, about two-miles northwest of Orwell.
Trees down in Orwell.
Trumbull County Fairgrounds was flooded due to a short burst of heavy rainfall. Water was generally ankle to knee deep throughout the fairgrounds, briefly closing rides and one parking lot. Radar estimated rainfall of 1 to 1.25 in thirty minutes to one hour.
Trees down about one-mile southwest of Glenmont.
Tree damage in Millersburg and a separate tree down one-mile ENE of Millersburg.
Extensive street and basement flooding in the Boardman and Struthers areas. A few reports, photos, and videos of up to 3 ft. of standing water on roadways, but a majority of roadway flooding ranged from a few inches up to knee deep water.
Sheriff's office reported 30-40 road closures in the southern part of Huron county due to flooding. US-250 was inundated with several feet of water at a railroad underpass southwest of New London, and several cars became stranded in the floodwaters. Standing and flowing water 4 to 8 deep was reported in Willard, with minor street flooding in New London. Radar estimated a swath of 1.5 to 2 of rainfall in just under a 3 hour period.
Widespread flooding in northern Crawford county. Several roadways with flowing water over the road due to flooding of Broken Sword Creek north and northwest of Bucyrus, including OH-4 and OH-19. Water several feet deep at Temple Road and Bethel Road northwest of Bucyrus. Several inches of water flowing over OH-98 near Sulphur Springs. Tiffin Street Trailer Park flooded in Bucyrus. Water 2-3 ft. deep on roadways in Sulphur Springs. OH-602 closed between Remlinger Road and OH-98 due to flooding of a tributary of the Sandusky River. Radar estimated a swath of 2 to 3.5 of rainfall across the northern part of the county in a 3 hour period.
Reports of numerous road closures across the northern part of the county due to flooding, including OH-603, OH-96, OH-13, and Sampsel Road. Flooding of Clear Creek closed Clear Creek Road between Town Line Road and the Ashland County Line. Mickey Road and Rogers Lane 1 mile SSE of Shelby had 3 ft. of water on the roadway. Radar estimated a swath of 1.5 to 2.5 of rainfall across the northern part of the county in a 3 hour period.
Numerous road closures across the northern part of the county due to flooding, including the city of Ashland. Water was overtopping a pond and flowing across OH-250 into another pond near Bailey Lakes. 3' to 3.5' of water flowing over multiple roadways in Sullivan Township, where multiple roads were impassable with several residents unable to leave their homes. Culvert was washed out on Township Highway 673 between CR-620 and OH-58 due to flooding of Orange Creek.
Washed out culvert at Camp Road and Greenwich Road just west of Homerville. Significant flowing water over New London Eastern Road near Brandon Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970314, 970301, 970310, 970312, 1010491, 970317, 970318, 1010483, 1010496, 1010501, 1010503, 1010506, 1010532.